Hail, Washington
- When
- September 8, 3:35 AM CST
- Where
- Washington County, Lincoln
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 35.950, -94.420
Strong to severe thunderstorms developed across much of northwestern Arkansas during the early morning hours of the 8th, as lift north of a warm front increased as an upper level disturbance translated into the area. The strongest thunderstorms produced hail up to nickel size and damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Strong to severe thunderstorms developed across much of northwestern Arkansas during the early morning hours of the 8th, as lift north of a warm front increased as an upper level disturbance translated into the area. The strongest thunderstorms produced hail up to nickel size and damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Sep 8, 1:22 AM CST, 2 hours 13 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 222 AM CDT Fri Sep 8 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (Today) Issued at 221 AM CDT Fri Sep 8 2023 Elevated storms are ongoing early this morning across parts of northeast Oklahoma and far northwest Arkansas, with additional storms in south central and southeast Kansas. The storms have developed on the north side of the 850mb front stretched northwest to southeast across the area. Coverage is likely to expand across parts of northeast and east central Oklahoma, as well as western Arkansas toward daybreak as a mid level disturbance moves through the area. These storms should continue into southeast Oklahoma, as well, through the morning. Marginally severe hail will continue to be possible with the strongest storms given the available CAPE and deep layer shear. Afternoon redevelopment should be focused across areas along and south of I-40, closer to the surface front. Severe hail and wind gusts will be a threat with afternoon development given a forecast increase in deep layer shear in southeast Oklahoma and continued instability in the region. Consideration was given to another Heat Advisory for parts of southeast Oklahoma this afternoon, with forecast heat index values approaching 105 in a few areas. However, with increased cloud cover and potential for storms likely to lead to temperatures lower than seen yesterday overall, elected to not issue one this morning. && .LONG TERM... (Tonight through Thursday) Issued at 221 AM CDT Fri Sep 8 2023 Thunderstorm potential will continue into Friday night across mainly southeast Oklahoma, with the severe threat extending into the evening as well. Drier air filtering in from the northeast will lead to noticeably lower overnight temperatures especially across northwest Arkansas and parts of northeast Oklahoma near the Kansas and Missouri borders. More northerly upper level flow should lead to fairly pleasant weather for the weekend, with low humidity, dry conditions and daytime temperatures running near to just above normal. Unsettled weather will return for the next work week, as a large trough over the Northern United States drags a cold front southward through the Plains early in the week. Widespread rainfall is likely to accompany the front, with the best chances coming Monday and into Monday night. A prolonged period of below normal temperatures will follow the front as well, lasting at least through the remainder of the week. Trends indicate largely dry weather for much of the mid to late week period beneath an expansive surface high pressure area, and as such, have undercut the NBM POPs a bit most days after Tuesday. Rain chances look to go up again just beyond this forecast on Friday as another system moves through. && .AVIATION... (06Z TAFS) Issued at 1214 AM CDT Fri Sep 8 2023 Scattered thunderstorms across northeast OK will continue to develop at times overnight and gradually move southeast towards northwest AR. The main impacts from these storms will be lightning, brief heavy rain, small hail, and potentially gusty winds as well. Storms will also be possible at KMLC but the probability appears to be lower. Brief CIGS below 10 kft and potentially as low as 4 kft could develop with any storms but should quickly lift. Much of Friday will be dry after the storms clear, with light winds and clearing skies. && .PRELIMINARY POINT TEMPS/POPS... TUL 93 66 91 64 / 20 10 0 0 FSM 91 67 92 64 / 60 10 0 0 MLC 97 68 93 63 / 40 30 10 0 BVO 90 60 90 57 / 20 0 0 0 FYV 87 59 87 56 / 50 10 0 0 BYV 84 58 83 57 / 50 0 0 0 MKO 92 66 90 62 / 30 10 0 0 MIO 88 59 87 59 / 40 0 0 0 F10 94 66 90 63 / 20 10 0 0 HHW 97 70 92 65 / 40 40 20 0 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && SHORT TERM...22 LONG TERM....22 AVIATION...06
Hazardous Weather Outlook National Weather Service Tulsa OK 451 PM CDT Thu Sep 7 2023 ARZ001-002-010-011-019-020-029-OKZ049-053>076-081030- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 451 PM CDT Thu Sep 7 2023 This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Remainder of this afternoon into tonight. SEVERE THUNDERSTORM. RISK...Limited. AREA...Eastern Oklahoma and northwest Arkansas . ONSET...After Midnight. DANGEROUS HEAT. RISK...Elevated. AREA...Far southeast Oklahoma. ONSET...Ongoing. FIRE WEATHER DANGER. RISK...Limited. AREA...Far southeast Oklahoma. ONSET...Ongoing. DISCUSSION... Heat index values of 105 to 110 degree are expected to linger across far southeast Oklahoma into the early evening hours. Fire weather danger will also persist into evening hours with the ongoing heat and drought conditions. Scattered showers and thunderstorms are expected to develop late tonight across eastern Oklahoma and western Arkansas as an upper level disturbance moves into the area. A few of these storms could be strong to marginally severe with large hail and damaging wind the concern. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Local Spotter Activation May Be Needed. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. FRIDAY...Thunderstorm Potential...Dangerous Heat Potential. SATURDAY...No Hazards. SUNDAY THROUGH WEDNESDAY...Thunderstorm Potential. EXTENDED DISCUSSION... Showers and thunderstorms are forecast to be ongoing across parts of eastern Oklahoma and northwest Arkansas Friday morning as a disturbance moves off to the southeast. Additional thunderstorm chances remain possible generally along and south of Interstate 40 Friday afternoon into Friday night before elevated instability and moisture exit the region. Severe weather potentials will also remain possible Friday with locally damaging wind and hail the main threats. Precipitation chances are forecast to exit southeast Oklahoma Saturday morning. Shower and thunderstorm chances quickly return late weekend and continue through the first half of next week as a more defined area of low pressure and associated cold front move through the Plains. Cooler conditions are also forecast for next week. weather.gov/tulsa contains additional information.
Special Weather Statement National Weather Service Tulsa OK 1253 AM CDT Fri Sep 8 2023 OKZ056-057-080630- Craig OK-Nowata OK- 1253 AM CDT Fri Sep 8 2023 ...A STRONG THUNDERSTORM WILL IMPACT CRAIG AND SOUTHEASTERN NOWATA COUNTIES THROUGH 130 AM CDT... At 1253 AM CDT, Doppler radar indicated a strong thunderstorm 10 miles north of New Alluwe, moving east at 35 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. Locations in or near the path include... Vinita... Welch... Bluejacket... White Oak... Pyramid Corners... Centralia... Centrailia... This includes Interstate 44 between mile markers 280 and 291. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3664 9554 3690 9550 3687 9501 3656 9503 TIME...MOT...LOC 0553Z 279DEG 29KT 3675 9542 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH
Special Weather Statement National Weather Service Tulsa OK 138 AM CDT Fri Sep 8 2023 OKZ057-058-080715- Craig OK-Ottawa OK- 138 AM CDT Fri Sep 8 2023 ...A STRONG THUNDERSTORM WILL IMPACT NORTHERN CRAIG AND WESTERN OTTAWA COUNTIES THROUGH 215 AM CDT... At 137 AM CDT, Doppler radar indicated a strong thunderstorm 5 miles west of Welch, moving east at 35 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. Locations in or near the path include... Welch... Bluejacket... Hollow... Pyramid Corners... Centrailia... PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3681 9537 3699 9535 3697 9496 3671 9497 TIME...MOT...LOC 0637Z 279DEG 29KT 3686 9519 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH
Special Weather Statement
National Weather Service Tulsa OK
356 AM CDT Fri Sep 8 2023
OKZ058-080930-
Ottawa OK-
356 AM CDT Fri Sep 8 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN OTTAWA COUNTY
THROUGH 430 AM CDT...
At 355 AM CDT, Doppler radar indicated a strong thunderstorm 3 miles
southwest of Quapaw, moving southeast at 45 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor hail damage to vegetation
is possible.
Locations in or near the path include...
Miami... Baxter Springs...
Commerce... Quapaw...
Wyandotte... Treece...
Picher... Ottawa...
Peoria... Cardin...
Twin Bridges State Park...
This includes Interstate 44 between mile markers 306 and 322.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3697 9462 3667 9462 3667 9466 3688 9495
3700 9485 3700 9472
TIME...MOT...LOC 0855Z 301DEG 40KT 3692 9481
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service Tulsa OK
422 AM CDT Fri Sep 8 2023
ARZ001-010-OKZ063-081000-
Benton AR-Washington AR-Delaware OK-
422 AM CDT Fri Sep 8 2023
...A STRONG THUNDERSTORM WILL IMPACT BENTON...NORTHWESTERN WASHINGTON
AND SOUTHEASTERN DELAWARE COUNTIES THROUGH 500 AM CDT...
At 422 AM CDT, Doppler radar indicated a strong thunderstorm near
Gravette, moving southeast at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
Locations in or near the path include...
Rogers... Bentonville...
Siloam Springs... Bella Vista...
Lowell... Pea Ridge...
Gentry... Tontitown...
Gravette... Cave Springs...
Decatur... West Siloam Springs...
Highfill... Springtown...
Northwest Arkansas Regional Air...
Hiwasse...
Maysville... Miller...
Centerton... Elm Springs...
This includes Interstate 49 between mile markers 78 and 93.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3604 9453 3609 9455 3616 9456 3616 9459
3645 9472 3650 9460 3650 9422 3639 9390
TIME...MOT...LOC 0922Z 314DEG 38KT 3640 9448
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHSpecial Weather Statement
National Weather Service Tulsa OK
430 AM CDT Fri Sep 8 2023
ARZ001-010-OKZ063-069-081000-
Benton AR-Washington AR-Adair OK-Delaware OK-
430 AM CDT Fri Sep 8 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN BENTON...
NORTHWESTERN WASHINGTON...SOUTHEASTERN DELAWARE AND NORTHERN ADAIR
COUNTIES THROUGH 500 AM CDT...
At 430 AM CDT, Doppler radar indicated a strong thunderstorm 3 miles
south of Colcord, moving east at 50 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor hail damage to vegetation
is possible.
Locations in or near the path include...
Siloam Springs... Gentry...
Tontitown... West Siloam Springs...
Colcord... Kansas...
Highfill... Watts...
Oaks... Springtown...
Northwest Arkansas Regional Air...
Twin Oaks...
Lake Francis... Fairmount...
Savoy... Ballard...
Healing Springs... Wedington...
Gallitin... Rhea...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3628 9424 3600 9435 3612 9480 3616 9480
3616 9487 3634 9481
TIME...MOT...LOC 0930Z 279DEG 45KT 3621 9470
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service Tulsa OK
434 AM CDT Fri Sep 8 2023
OKZ058-081000-
Ottawa OK-
434 AM CDT Fri Sep 8 2023
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL OTTAWA COUNTY THROUGH
500 AM CDT...
At 433 AM CDT, Doppler radar indicated a strong thunderstorm near
Miami, moving east at 50 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor hail damage to vegetation
is possible.
Locations in or near the path include...
Miami... Commerce...
Fairland... Wyandotte...
Narcissa... Ottawa...
Twin Bridges State Park...
This includes Interstate 44 between mile markers 299 and 314.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3690 9462 3667 9462 3667 9465 3675 9498
3694 9496
TIME...MOT...LOC 0933Z 278DEG 44KT 3683 9485
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHThe Western Arkansas radar (KSRX), 74 km away, was scanning. The volume nearest the first event began at 09:36 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Strong thunderstorm wind blew down power lines.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2023Every state in 2023This day in weather historyWarnings in Arkansas, September 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1135290, 1135291.